Alert archive / South Dakota / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 176, NWS Sioux Falls, SD

July 26, 2014Beadle County, Jerauld County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 26, 2014, 7:46 AM CDT for Beadle County, Jerauld County, South Dakota. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2014, 7:46 AM CDT (12:46 UTC)
Expired
Jul 26, 2014, 8:17 AM CDT
In force
31 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Beadle County, SD, Jerauld County, SD

The radar

The Aberdeen radar (KABR), 147 km from the middle of the area, began a volume at 12:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 8:07 AM CDTHAIL 0.258 W Wessington Springs, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 0.8 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2014-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2014-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1962 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

364 
WUUS53 KFSD 261246
SVRFSD
SDC005-073-261330-
/O.NEW.KFSD.SV.W.0176.140726T1246Z-140726T1330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
746 AM CDT SAT JUL 26 2014

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA...
  NORTHERN JERAULD COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 830 AM CDT

* AT 743 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
  GANN VALLEY...AND MOVING EAST AT 40 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  WESSINGTON SPRINGS...LANE AND ALPENA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4405 9833 4402 9834 4402 9893 4418 9894
      4420 9892 4420 9871 4427 9870 4428 9834
TIME...MOT...LOC 1246Z 265DEG 37KT 4416 9895

HAIL...1.00IN
WIND...<50MPH

$$
3 follow-up statements
576 
WWUS53 KFSD 261256
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
756 AM CDT SAT JUL 26 2014

SDC005-073-261330-
/O.CON.KFSD.SV.W.0176.000000T0000Z-140726T1330Z/
JERAULD SD-BEADLE SD-
756 AM CDT SAT JUL 26 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EXTREME
SOUTHWESTERN BEADLE AND NORTHERN JERAULD COUNTIES UNTIL 830 AM CDT...

AT 752 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF
DANFORTH...AND MOVING EAST AT 50 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
WESSINGTON SPRINGS...LANE AND ALPENA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4422 9833 4405 9833 4402 9834 4402 9893
      4418 9894 4420 9892 4420 9871 4422 9870
TIME...MOT...LOC 1256Z 275DEG 41KT 4412 9878

HAIL...1.00IN
WIND...<50MPH

$$
500 
WWUS53 KFSD 261310
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
810 AM CDT SAT JUL 26 2014

SDC005-261320-
/O.CAN.KFSD.SV.W.0176.000000T0000Z-140726T1330Z/
BEADLE SD-
810 AM CDT SAT JUL 26 2014

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHWESTERN BEADLE
COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4407 9834 4405 9833 4402 9834 4402 9880
      4419 9871 4420 9834
TIME...MOT...LOC 1310Z 283DEG 30KT 4405 9863

$$

SDC073-261330-
/O.CON.KFSD.SV.W.0176.000000T0000Z-140726T1330Z/
JERAULD SD-
810 AM CDT SAT JUL 26 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
JERAULD COUNTY UNTIL 830 AM CDT...

AT 809 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WESSINGTON
SPRINGS...AND MOVING EAST AT 35 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
WESSINGTON SPRINGS...LANE AND ALPENA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4407 9834 4405 9833 4402 9834 4402 9880
      4419 9871 4420 9834
TIME...MOT...LOC 1310Z 283DEG 30KT 4405 9863

HAIL...1.00IN
WIND...<50MPH

$$

DUX
758 
WWUS53 KFSD 261317
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
817 AM CDT SAT JUL 26 2014

SDC073-261326-
/O.CAN.KFSD.SV.W.0176.000000T0000Z-140726T1330Z/
JERAULD SD-
817 AM CDT SAT JUL 26 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN JERAULD COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF 
THE WARNED AREA. SMALL HAIL UP TO THE SIZE OF DIMES MAY STILL BE 
POSSIBLE. 

LAT...LON 4407 9834 4405 9833 4402 9834 4402 9880
      4419 9871 4420 9834
TIME...MOT...LOC 1316Z 275DEG 41KT 4410 9846

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 6:37 AM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 26, 6:37 AM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
637 AM CDT SAT JUL 26 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 409 AM CDT SAT JUL 26 2014

AREA OF ELEVATED SHOWERS/EMBEDDED THUNDERSTORMS PERSISTING/SLOWLY
EXPANDING IN NORTHWEST PORTION OF THE CWA EARLY THIS MORNING...IN
AREA OF THETA-E ADVECTION AHEAD OF SUBTLE MID LEVEL WAVE. TOUGH TO
GET A GOOD HANDLE ON HOW THIS WILL EVOLVE THROUGH THE DAY AS MODELS
SHOWING A VARIETY OF SOLUTIONS THROUGH THE FIRST 6-9 HOURS OF THE
FORECAST PERIOD. GREATEST CONSENSUS GRADUALLY SHIFTS THE FOCUS TO
THE SOUTHEAST...AS MID LEVEL WAVE SHIFTS EAST BUT WEAK LOW LEVEL
RIDGE AXIS KEEPS CONTINUOUS FEED OF DRIER AIR INTO THE NORTHEAST
PORTIONS OF THE CWA. THIS SEEMS A REASONABLE IDEA AND WAS GENERALLY
FOLLOWED...THOUGH KEEPING FORECAST RAINFALL AMOUNTS LOWER THAN MOST
GUIDANCE...SOME OF WHICH PRODUCE BULLS-EYES NEAR AN INCH OR MORE IN
3-6 HOURS. ASIDE FROM SCATTERED PRECIP THREAT...ANTICIPATE ANOTHER
HUMID DAY WITH PRE-FRONTAL DEW POINTS IN THE MID TO UPPER 60S AND
HIGH TEMPERATURES IN THE LOWER TO MID 80S.

EXPECT ANY PRECIP ACTIVITY TO WANE THROUGH THE EARLY AFTERNOON...
WITH CLEARING AND SHARPLY LOWER DEW POINTS MOVING INTO FAR WESTERN
PORTIONS OF THE AREA BY LATE AFTERNOON AS COOL FRONT MOVES IN. THIS
PROGRESSES EAST THROUGH MUCH OF THE CWA THIS EVENING...AND EXITS THE
SOUTHEAST CORNER BY DAYBREAK...LEADING TO A MORE COMFORTABLE EARLY
SUNDAY MORNING WITH LOWS IN THE UPPER 50S/AROUND 60.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 409 AM CDT SAT JUL 26 2014

WILL NOT TAKE LONG ON SUNDAY FOR BRISK WINDS TO MIX TO THE
SURFACE...LIKELY THE FIRST TWO TO THREE HOURS OF THE MORNING.
WILL BE A WINDY DAY...GUSTING AT TIMES TO 30 TO 35 MPH. MAINLY
STABLE STRATOCUMULUS FIELD WILL ALSO DEVELOP FAIRLY QUICKLY IN THE
VERY CYCLONIC AND COLD ADVECTIVE REGIME.  OVERALL LARGE SCALE
FORCING IS QUIET SUBSIDENT...AND FORECAST SOUNDINGS INDICATE
SUBSIDENCE INVERSION WHICH SHOULD LIMIT DIABATIC CUMULUS DEPTH.
TEMPS EVEN IN THE FEW ENSEMBLE MEMBERS WHICH MANAGE CLOUDS UP
TOWARD 700 HPA FAIL TO SUGGEST ANY IMPACTFUL ICE PROCESS...SO NOT
LOOKING FOR MEASURABLE PRECIPITATION TO BE A FEATURE OF THIS
CLOUD FIELD.  ADDED IN A COUPLE OF SPRINKLES FROM LATER MORNING
THROUGH THE AFTERNOON ACROSS SOUTHWEST MINNESOTA...AS ANY LIFTING
PROCESS HERE SHOULD BE QUITE SHALLOW.

COULD BE A FEW MORE CLOUDS HANGING AROUND SUNDAY NIGHT AND INTO
MONDAY ACROSS THE EASTERN PLAINS IN BROAD NORTHERLY FLOW BEHIND
THE UNSEASONABLY COOL UPPER TROUGH...AND WITH RIDGE AXIS THROUGH
THE WESTERN AND CENTRAL DAKOTAS YET ON MONDAY...WILL BE ABLE TO
GET A LITTLE BETTER MIXING AGAIN FOR SOME WINDS TO AROUND 15 MPH.
LOWERED DEWPOINTS SOME EACH MIDDAY AND AFTERNOON ON SUNDAY AND
MONDAY CLOSER TO MIXED NUMBERS WHICH WERE PRETTY CONSISTENT
BETWEEN MODEL SOLUTIONS THIS TIME AROUND.  STATISTICAL GUIDANCE
TEMPERATURES FOR THE MOST PART ARE A BIT WARMER THAN RAW MIXING
COULD ATTAIN.

A MORE AMPLIFIED SYSTEM NOW LOOKS TO SET UP A STABLE WESTERN
RIDGE/EASTERN TROUGH PATTERN FOR THE UPCOMING WEEK...PLACING
THE NORTHERN PLAINS SQUARELY IN A NORTH TO NORTHWEST FLOW. AFTER
A BIT BREEZY CONDITIONS ON MONDAY...THIS UPCOMING WEEK COULD
ACTUALLY END UP ONE OF THE LEAST WINDY PERIODS OF THE SUMMER...
AS IT IS VERY HARD TO SCRAPE UP EVEN 10 KNOTS FOR THE MIXED LAYER
UNTIL PERHAPS WEEKS END. FOR THE MOST PART...HAVE TREATED THINGS
IN A SOMEWHAT MODIFIED PERSISTENCE MODE...AS WILL LIKELY ONLY SEE
SMALL ALTERATIONS IN TEMPERATURES FROM DAY TO DAY. SHADED OVERNIGHT
LOWS TOWARD THE COLDER SIDE OF GUIDANCE...IF NOT BELOW...GIVEN
ENSEMBLE SIGNALS OF DRIFTING BELOW OPERATIONAL NUMBERS AND AWAY
FROM CLIMATOLOGY. FIRST HALF OF THE PERIOD HAS 850 HPA TEMPS FROM
1-2 STANDARD DEVIATIONS BELOW NORMAL. ALSO...TRAJECTORY WILL
BECOME MORE AND MORE FAVORABLE FOR RETURN TO SMOKY CONDITIONS FROM
NORTHERN CANADIAN FIRES...AND THIS COULD HAVE A MINOR IMPACT ON
MAINLY DAYTIME TEMPERATURES NEXT WEEK...SO HAVE FURTHER HEDGED
JUST A BIT TOWARD THE COOLER SIDE ON HIGHS AS WELL.

MOST SOLUTIONS INDICATE SEVERAL ILL-TIMED AND ILL-DEFINED WAVES IN
NORTHERLY FLOW ALOFT WHICH SWING THROUGH EASTERN PORTIONS OF THE
NORTHERN PLAINS...AS WELL AS A WEAK CONVERGENCE BOUNDARY WHICH WILL
MOVE INTO THE AREA SOMETIME IN THE WED NIGHT TO FRIDAY WINDOW.
WOULD BE PRETTY SURPRISED TO NOT END UP WITH SOME TYPE OF ISOLATED
CONVECTION THE LATTER HALF OF THE WEEK CONSIDERING HOW COOL ALOFT IT
REMAINS. HOWEVER...JUST TOO DIFFICULT TO FAVOR ANY PARTICULAR PERIOD
OR LOCATION FOR MENTION OF PRECIPITATION AT THIS TIME...AND HAVE
OPTED TO KEEP DRY.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 637 AM CDT SAT JUL 26 2014

ISOLATED TO SCATTERED ELEVATED SHOWERS/THUNDERSTORMS MOVING ACROSS
THE REGION THROUGH MIDDAY/EARLY AFTERNOON. TSRA MOST LIKELY TO AFFECT
KFSD THROUGH EARLY PART OF THE TAF PERIOD...WITH ACTIVITY POTENTIALLY
BRUSHING KHON THROUGH 14Z. LEFT MENTION OF PRECIPITATION OUT OF KSUX
AS GREATER COVERAGE CURRENTLY EXPECTED TO REMAIN NORTH. CONDITIONS
EVEN WITHIN SHRA/TSRA GENERALLY VFR...THOUGH BRIEF MVFR VISIBILITY
POSSIBLE. ALSO STILL SEEING MVFR-LOCALLY IFR VISIBILITY IN BR ACROSS
OUR EASTERN AND FAR SOUTHERN AREAS...BUT THIS EXPECTED TO IMPROVE BY
14Z-15Z. SHRA/TSRA SHOULD DIMINISH IN COVERAGE AFTER 18Z-19Z AS MID
LEVEL WAVE PASSES EAST OF THE REGION...THEN SHOULD SEE CLEARING BY
EVENING AS DRIER AND COOLER AIR MOVES IN FROM THE NORTHWEST.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JH
LONG TERM...CHAPMAN
AVIATION...JH
Hazardous weather outlook, Jul 26, 4:44 AM CDT, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
444 AM CDT SAT JUL 26 2014

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ056-061-062-065>071-270945-
LYON IA-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-MOODY-MCCOOK-MINNEHAHA-
HUTCHINSON-TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION-
444 AM CDT SAT JUL 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL
SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH MIDDAY...WITH A FEW
STORMS CAPABLE OF WIND GUSTS TO AROUND 40 MPH. SEVERE STORMS ARE
NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

SDZ038>040-050-052>055-057>060-063-064-270945-
BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-
BRULE-AURORA-DAVISON-HANSON-CHARLES MIX-DOUGLAS-
444 AM CDT SAT JUL 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE MORNING...BUT
SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 9:18 AM CDTSevere Thunderstorm WarningFSDAurora, Brule, Davison, Douglas, Hutchinson42 min
Jul 26, 9:51 AM CDTSevere Thunderstorm WarningFSDAurora, Bon Homme, Charles Mix, Davison, Douglas, Hanson and 2 more39 min
Jul 26, 10:27 AM CDTSevere Thunderstorm WarningFSDBon Homme, Clay, Hutchinson, Turner, Yankton33 min
Jul 26, 10:55 AM CDTSevere Thunderstorm WarningFSDBon Homme, Clay, Yankton50 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.